Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 35, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2009, 5:40 PM CDT for Brown County, Cherry County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2009, 5:40 PM CDT (22:40 UTC)
- Expired
- May 29, 2009, 6:30 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Brown County, NE, Cherry County, NE
The radar
The North Platte radar (KLNX), 81 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:12 PM CDT | HAIL 0.5 | 1 S Wood Lake, NE | |
| May 29, 6:15 PM CDT | HAIL 1 | 2 S Wood Lake, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1998 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 292240 SVRLBF NEC017-031-292330- /O.NEW.KLBF.SV.W.0035.090529T2240Z-090529T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 540 PM CDT FRI MAY 29 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BROWN COUNTY IN NORTH CENTRAL NEBRASKA... EAST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 630 PM CDT * AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES NORTHWEST OF JOHNSTOWN...OR 15 MILES SOUTHEAST OF VALENTINE...AND MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JOHNSTOWN BY 620 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4262 9984 4237 9999 4265 10052 4277 10040 TIME...MOT...LOC 2241Z 300DEG 22KT 4267 10036 $$ 13
4 follow-up statements
000 WWUS53 KLBF 292253 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 553 PM CDT FRI MAY 29 2009 NEC017-031-292330- /O.CON.KLBF.SV.W.0035.000000T0000Z-090529T2330Z/ BROWN NE-CHERRY NE- 553 PM CDT FRI MAY 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST CENTRAL CHERRY AND CENTRAL BROWN COUNTIES... AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WOOD LAKE...OR 21 MILES SOUTHEAST OF VALENTINE...MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... JOHNSTOWN BY 620 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4274 10038 4262 9984 4237 9999 4261 10044 TIME...MOT...LOC 2253Z 300DEG 22KT 4263 10028 $$ 13
000 WWUS53 KLBF 292304 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 604 PM CDT FRI MAY 29 2009 NEC017-031-292330- /O.CON.KLBF.SV.W.0035.000000T0000Z-090529T2330Z/ BROWN NE-CHERRY NE- 604 PM CDT FRI MAY 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST CENTRAL CHERRY AND CENTRAL BROWN COUNTIES... AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WOOD LAKE...OR 20 MILES WEST OF AINSWORTH...MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... JOHNSTOWN BY 620 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4271 10033 4262 9984 4237 9999 4257 10037 TIME...MOT...LOC 2304Z 300DEG 22KT 4260 10020 $$ 13
000 WWUS53 KLBF 292316 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 616 PM CDT FRI MAY 29 2009 NEC031-292327- /O.CAN.KLBF.SV.W.0035.000000T0000Z-090529T2330Z/ CHERRY NE- 616 PM CDT FRI MAY 29 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHERRY COUNTY IS CANCELLED... LAT...LON 4247 10018 4267 10017 4262 9984 4237 9999 TIME...MOT...LOC 2317Z 300DEG 22KT 4256 10011 $$ NEC017-292330- /O.CON.KLBF.SV.W.0035.000000T0000Z-090529T2330Z/ BROWN NE- 616 PM CDT FRI MAY 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL BROWN COUNTY... AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JOHNSTOWN...OR 14 MILES WEST OF AINSWORTH...MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL BROWN COUNTY AT 630 PM CDT PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4247 10018 4267 10017 4262 9984 4237 9999 TIME...MOT...LOC 2317Z 300DEG 22KT 4256 10011 $$ 13
000 WWUS53 KLBF 292330 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 630 PM CDT FRI MAY 29 2009 NEC017-292338- /O.EXP.KLBF.SV.W.0035.000000T0000Z-090529T2330Z/ BROWN NE- 630 PM CDT FRI MAY 29 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BROWN COUNTY WILL EXPIRE AT 630 PM CDT... THE STORM WHICH HAD PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LEVELS AT THIS TIME. THIS STORM WILL CONTINUE TO MOVE EASTWARD ACROSS CENTRAL BROWN COUNTY AND MAY CONTAIN SMALL HAIL AND BRIEF HEAVY RAINFALL. ADDITIONAL SEVERE WEATHER WILL STILL BE POSSIBLE THE NEXT FEW HOURS ACROSS THE AREA...STAY TUNED FOR ANY ADDITIONAL WARNINGS OR STATEMENTS. LAT...LON 4247 10018 4267 10017 4262 9984 4237 9999 TIME...MOT...LOC 2328Z 300DEG 22KT 4253 10003 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:00 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 29, 3:00 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 300 PM CDT FRI MAY 29 2009 .DISCUSSION... FORECAST CHALLENGE IS TEMPERATURES IN THE NEAR TERM. AT 18Z FEW CLOUDS WERE MOVING SOUTHEAST ACROSS THE NORTH CENTRAL WITH TEMPERATURES RANGING FROM 72 AT ONL TO 84 AT IML. SURFACE HIGH PRESSURE WAS RIDGING NORTHEAST FROM THE SOUTHWEST TO NORTHEAST ACROSS BBW INTO WESTERN IA WITH A WEAK SURFACE BOUNDARY EXTENDING FROM A LOW OVER NW SD SOUTHEAST OF CDR TO LNX AND INTO NW MISSOURI. AT 18Z LAPS DATA SHOW GREATEST INSTABILITY ACROSS THE FAR SOUTHWEST WHERE CAPE VALUES AOB 1230 J/KG AND POCKETS OF HIGHER VALUES OVER THE PANHANDLE WHERE LITTLE CIN REMAINED. ACROSS THE THE NORTH CENTRAL THE CAP IS STILL STRONG WHILE DEWPOINTS WERE ON THE RISE INTO THE LOWER 50S. THE RUC SOLUTION SHOWS THE BACKDOOR COLD FRONT ARRIVING BWTN 00Z TO 03Z INTO THE NORTHWEST THAT WILL MOVE SOUTHEAST...WHILE THE BOUNDARY ACROSS THE SOUTHWEST LIFTS NORTHEAST INTO THE EVENING. EITHER BOUNDARY COULD BE A FOCUS FOR THUNDERSTORM DEVELOPMENT AS DISTURBANCE MOVE SOUTHEAST THROUGH MID EVENING WITH CONVECTION ISOLATED AS MOISTURE REMAINS LIMITED. OVERNIGHT THE H85 JET STRENGTHENS FROM THE SOUTHWEST WITH THE SURFACE LOW DEEPENING WHILE MOVING SOUTHEAST INTO IOWA SATURDAY MORNING WITH THE FRONT TO THE SOUTH AND BACKED WEST TO THE FRONT RANGE BY SATURDAY MORNING. ON SATURDAY THE UPPER RIDGE BUILDS EAST WITH THE SURFACE HIGH PRESSURE CENTER BUILDING SOUTHEAST THROUGH THE NORTHERN MIDWEST THAT WILL RETURN UPSLOPE FLOW ON THE HIGH PLAINS. POPS LOWERED EAST OF THE PANHANDLE AS MAIN FORCING SHIFTS WESTWARD WITH THE CHANCE OF CONVECTION DEVELOPING ON THE HIGH PLAINS AND MOVING SOUTHEAST INTO THE EVENING. THE EASTWARD PROGRESSION OF STORMS SHOULD BE LIMITED BY DRIER AIR AS INDICATED IN NAM PROFILE SOUNDINGS. THEN H85 TEMPERATURES CREATE A POTENTIAL SPREAD IN TEMPERATURES ON SATURDAY AS READINGS REACH INTO THE MID 20S IN THE SOUTHWEST TO AROUND 13 DEG C OVER THE NORTH CENTRAL. ALTHOUGH MID AND HIGH LEVEL CLOUDINESS COULD HINDER HEATING POTENTIAL IN THE WEST BY AFTERNOON WITH FORECAST HIGHS A MODEL BLEND. SATURDAY NIGHT INTO SUNDAY ANOTHER COLD FRONT WILL MOVE ACROSS MONTANA INTO NORTHWEST NEBRASKA BY SUNDAY EVENING. MODELS ARE SHOWING SOME VARIATION IN POTENTIAL QPF GENERATED AS THIS SYSTEM MOVES SOUTHEAST AND SLOWS FOR RAINFALL INTO THE EXTENDED PERIOD. TAILORED FORECAST TOWARD A FORECAST AND MODEL BLEND THAT KEEPS POPS GOING SUNDAY NIGHT INTO MONDAY WHEN THE FRONT WILL BE POSITIONED EAST THROUGH SOUTHERN NEB. TEMPERATURES WILL TREND UPWARDS AS MOISTURE DEEPENS FOR LOWS IN THE 50S TO LOW 60S INTO MONDAY AS THE FRONTAL SYSTEM MOVES SLOWLY SOUTH INTO THE EXTENDED PERIOD. EXTENDED FORECAST FROM MONDAY THROUGH FRIDAY MOVES TOWARD A COOLDOWN BEYOND MONDAY. LONG RANGE MODELS ARE IN FAIR AGREEMENT WITH A COLD FRONT TO PUSH SOUTH ON MONDAY WITH EVENTUAL FRONTAL POSITION TO IMPACT TEMPERATURES. THE FRONT PUSHES WELL SOUTH TO THE GULF COAST STATES THROUGH WEDNESDAY THAT WILL ALLOW COOLER CANADIAN AIR TO FLOW SOUTH TO DRIVE TEMPERATURES DOWN INTO THE 60S. BY THE END OF THE PERIOD MODELS DO DIVERGE IN HANDLING THE CANADIAN HIGH PRESSURE WITH GFS A FASTER BUILDING THE HIGH EASTWARD. TRENDED TEMPERATURES TOWARD THE GFS MEX GUIDANCE NUMBERS THAT MAY NEED TO BE ADJUSTED DOWN FURTHER IF THE HIGH REMAINS SETTLED OVER THE PLAINS. THE CHANCE FOR RAINFALL WILL FOCUS MONDAY NIGHT INTO TUESDAY FOR HIGHEST POPS. && .AVIATION... BACKDOOR COLD FRONT WORKING S ACROSS CENTRAL NEB...WITH A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. THUNDERSTORMS MAY BRIEFLY IMPACT THE TAF SITES...HOWEVER MODELS HAVE SHIFTED THE FOCUS A LITTLE EAST. KLBF SEEMS LESS LIKELY THAN KVTN SO HAVE REMOVED ALL MENTION OF T FROM KLBF TAF. DID HOLD TO A CB ON THE CLOUDS FOR KVTN...BUT CHANCES SEEM TO LOW TO CONTINUE TO INCLUDE T AT THIS TIME...MAINLY DUE TO LACK OF MOISTURE. OVERNIGHT VARIABLE LIGHT WINDS SHIFT TO THE NORTH BEHIND THE FRONT. IN SHORT VFR CONDITIONS EXPECT ACROSS THE REGION...ONLY EXCEPTION WILL BE BRIEF MVFR VSBY IN ISOLATED TSRA. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...KECK AVIATION...MASEK
Hazardous weather outlook, May 29, 3:09 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORTH PLATTE NE 309 PM CDT FRI MAY 29 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-302015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 309 PM CDT FRI MAY 29 2009 /209 PM MDT FRI MAY 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A WEAK FRONTAL BOUNDARY WILL MOVE ACROSS CENTRAL NEBRASKA THIS EVENING. WHILE MOISTURE IS LIMITED...WIND PROFILES AND INSTABILITY ARE FAVORABLE FOR THUNDERSTORM DEVELOPMENT. A FEW THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL TO BE THE PRIMARY THREAT. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE AREA OF GREATEST RISK WILL BE ALONG A LINE FROM THEDFORD TO BROKEN BOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SLIGHT CHANCE FOR THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON AND EVENING FOR FAR WESTERN NEBRASKA. A BETTER CHANCE FOR THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON THOUGH MONDAY NIGHT AS A COLD FRONT STALLS SOUTH OF THE OUTLOOK AREA...ALLOWING MOISTURE AND INSTABILITY TO POOL. THUNDERSTORMS MAY BE SLOW MOVING WITH HEAVY RAINFALL THE PRIMARY THREAT. CONTINUED THUNDERSTORM CHANCES WILL REMAIN A POSSIBILITY WITH AN ACTIVE PERIOD THROUGH MOST OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR SUPERCELL THUNDERSTORMS THIS ALONG A LINE FROM THEDFORD TO BROKEN BOW. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.